Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 150, NWS Greenville-Spartanburg, SC

July 16, 1997Union County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 5:27 PM EDT for Union County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 5:27 PM EDT (21:27 UTC)
Expired
Jul 16, 1997, 6:15 PM EDT
In force
48 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, NC

The radar

The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:39 PM EDTThunderstorm Wind 75Indian Trail, NC
Jul 16, 5:39 PM EDTHail 0.75Indian Trail, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162127 RRA
SVRGSP
NCC179-162215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
527 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...UNION COUNTY
 
AT 526 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
NORTHWEST OF MONROE...OR ABOUT 5 MILES NORTH OF BAKERS. THE STORM WAS
MOVING SLOWLY SOUTHEAST AT 10 MPH AND WILL MOVE CLOSE TO MONROE BY 600
PM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
120 PM CDT WED JUL 16 1997

DISC: GOING FCST LOOKS GOOD...

BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00
TSTMS ARE FIRING UP THERE NOW.  DONT SEE MUCH ACTIVITY IN SC/GA...
20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA.

QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE
TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA
BTN 700 AND 500MB AND PVA IN CLT AREA.

AVL 65/86/63/88 3221
CLT 72/93/70/93 4321
GSP 70/92/68/93 2221

 PT

In the hours before

Local storm report, Jul 16, 3:44 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
344 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

341 PM     EARL                      NC   .75 INCH HAIL
07/16/97   CLEVELAND                      REPORTED BY AMATEUR RADIO

JZ
Local storm report, Jul 16, 3:45 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
344 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.>....

341 PM     EARL                      NC   .75 INCH HAIL
07/16/97   CLEVELAND                      REPORTED BY AMATEUR RADIO

JZ
Local storm report, Jul 16, 3:57 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
357 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

355 PM     2 E SHELBY                NC   .75 INCH HAIL
07/16/97   CLEVELAND                      WIND GUSTS ESTIMATED
                                          GREATER THAN 50 MPH.
                                          REPORT FROM AMATEUR RADIO

JZ
Local storm report, Jul 16, 3:58 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
357 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

355 PM     2 E SHELBY                NC   .75 INCH HAIL
07/16/97   CLEVELAND                      WIND GUSTS ESTIMATED
                                          GREATER THAN 50 MPH.
                                          REPORT FROM AMATEjUR RADIO

JZ
Local storm report, Jul 16, 4:52 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
452 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

407 PM     GROVER                    NC   WIND DAMAGE
07/16/97   CLEVELAND                      TREE DOWN ONTO A HOUSE.
                                          REPORTED BY COUNTY SHERIFF

410 PM     4 SW KINGS MOUNTAIN       NC   WIND DAMAGE
07/16/97   CLEVELAND                      TREES DOWNED. REPORTED BY
                                          COUNTY SHERIFF

JZ
Local storm report, Jul 16, 5:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
518 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

440 PM     6 S GASTONIA              NC   WIND DAMAGE
07/16/97   GASTON                         TREES DOWNED. REPORTED BY
                                          COUNTY COMMS

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:04 PM EDTSevere Thunderstorm WarningGSPAlexander41 min
Jul 16, 2:26 PM EDTSevere Thunderstorm WarningGSPCatawba64 min
Jul 16, 2:35 PM EDTSevere Thunderstorm WarningGSPHenderson25 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningGSPRutherford52 min
Jul 16, 3:34 PM EDTSevere Thunderstorm WarningGSPCleveland41 min
Jul 16, 4:08 PM EDTSevere Thunderstorm WarningGSPMadison52 min
Jul 16, 4:20 PM EDTSevere Thunderstorm WarningGSPCleveland, Gaston55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.